Alert archive / Idaho / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Pocatello, ID

July 18, 2000Fremont County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 18, 2000, 2:37 PM MDT for Fremont County, Madison County, Idaho. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2000, 2:37 PM MDT (20:37 UTC)
Expired
Jul 18, 2000, 3:40 PM MDT
In force
63 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Fremont County, ID, Madison County, ID

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 182036
SVRPIH
IDC043-065-182140-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
237 PM MDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FREMONT COUNTY IN EASTERN IDAHO
  MADISON COUNTY IN EASTERN IDAHO

* UNTIL 340 PM MDT

* AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ROBERTS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLANO AT 300 PM MDT
  SUGAR CITY AT 315 PM MDT
  REXBURG AT 315 PM MDT



HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 45 MPH ARE LIKELY
WITH THIS STORM.

PERSONS IN THE PATH OF THIS DANGEROUS STORM SHOULD TAKE SHELTER
IN A BUILDING AWAY FROM WINDOWS.
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:30 AM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 9:30 AM MDT, 5 hours 7 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
930 AM MDT TUE JUL 18 2000

MOST SIGNIFICANT UPDATE THIS MORNING WILL BE TO INCREASE POPS FROM 20
TO 30% AND SWITCH TO AREAL WORDING FOR THE SNAKE PLAIN ZONES AND THE
SOUTHERN IDAHO HIGHLAND ZONES. 12Z KLKN SOUNDING EXHIBITING AN
EXTREMELY MOIST PROFILE...WITH AN OBSERVED LI APPROACHING -7. EARLY
MORNING GOES SOUNDER AND WV IMAGERY NICELY DEPICTED PLACEMENT AND
MOVEMENT OF S/WVS INTO AND AROUND CWFA...WITH THE FIRST S/WV AXIS
CURRENTLY PUSHING ACROSS SE IDAHO. NEXT S/WV IS IN NW NV...WHICH THE
12Z ETA THINKS IS ACTUALLY A STRETCHED-OUT PORTION OF THE FIRST. S/WV
OF CONCERN IS THE ONE IN WEST-CNTRL CAL. 12Z MODELS SEEM TO BE
SLIGHTLY OFF IN POSN AND A LITTLE SLOW WITH MOVEMENT OF THIS WAVE...
ALTHOUGH MESO-ETA TRIES TO PUSH A SPOKE OF THIS ENERGY INTO SE IDAHO
BY THIS AFTERNOON. 3H JET MAX LAYING W-E ACROSS UT/CO LEAVES SE IDAHO
IN QUESTIONABLE DYNAMICS. HOWEVER...THINK ENOUGH MOISTURE IN PLACE
THAT GOOD DIURNAL HEATING WILL BE ENOUGH TO SPARK SCT TSTORMS ONCE
AGAIN IN THE SNAKE PLAIN AND THE SOUTHERN HIGHLANDS. SE IDAHO MESONET
DATA SHOWS LIGHT ERRATIC WINDS...LIKELY DUE TO LEFTOVER BOUNDARIES
FROM LAST NIGHT'S CONVECTION. THESE BOUNDARIES WILL LIKELY WREAK HAVOC
ON WIND DIRECTION...BUT THINK THAT BY AFTERNOON WINDS IN THE SNAKE
PLAIN WILL BECOME SOUTHWESTERLY AS WINDS ALOFT MIX DOWN.

ACROSS REST OF CWFA...CLOUD COVER NOT AS THICK OR WIDESPREAD AS
YESTERDAY...SO MUCH OF AREA STARTING OUT WITH A BIT MORE SUN AND
BETTER DIURNAL HEATING. NORTHERN PORTION OF CWFA STILL MOIST AND WILL
LIKELY SEE ANOTHER ROUND OF TSTORMS. AGAIN...LIKELY NOT AS WIDESPREAD
OR AS STRONG AS YESTERDAY. WILL CHANGE CENTRAL MOUNTAINS AND UPPER
SNAKE HIGHLANDS WORDING TO AREAL COVERAGE AND DROP POPS TO CHANCE CAT.
DMH

.KSFX WSR-88D...OPERATIONAL...VCP 32.

BYI 91/57/91 222

.PIH...NONE.

PIH BB 088/05>2 089/051 090 09222

In the hours before

Local storm report, Jul 18, 12:29 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS
1129 AM MST TUE JUL 18 2000

TIME (MST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOsCATION....

330 PM     3N DARLINGTON             ID   1 INCH HAIL
07/17/00   CUSTER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:17 PM MDTSevere Thunderstorm WarningPIHCassia18 min
Jul 18, 1:05 AM MDTSevere Thunderstorm WarningPIHButte30 min
Jul 18, 1:11 AM MDTSevere Thunderstorm WarningPIHButte44 min
Jul 18, 1:30 PM MDTSevere Thunderstorm WarningPIHButte25 min
Jul 18, 2:16 PM MDTSevere Thunderstorm WarningPIHJefferson44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.